Alert archive / Nevada / Special Weather Statements in 2022

Special Weather Statement, NWS Elko, NV

July 19, 2022

NWS Elko, NV issued this special weather statement at Jul 19, 2022, 5:48 PM PDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 5:48 PM PDT (00:48 UTC)
Expired
Jul 19, 2022, 6:15 PM PDT
In force
27 min
Issued by
NWS Elko, NV
Hail
0.25 in
Wind
40

The radar

The Salt Lake City radar (KMTX), 156 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
5105 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS85 KLKN 200048
SPSLKN

Special Weather Statement
National Weather Service Elko NV
548 PM PDT Tue Jul 19 2022
 
NVZ033-200115-
Southeastern Elko County NV-
548 PM PDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Elko
County through 615 PM PDT...

At 547 PM PDT, Doppler radar was tracking a strong thunderstorm near
West Wendover, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Brief moderate 
         rain could lead to ponding of water on roads.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
West Wendover and I-80 from Silver Zone Pass to West Wendover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4067 11422 4074 11428 4086 11418 4069 11404
      4068 11405
TIME...MOT...LOC 0047Z 240DEG 8KT 4074 11418 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:47 PM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 19, 1:47 PM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
147 PM PDT Tue Jul 19 2022

.SYNOPSIS...Active monsoon pattern continues to impact central and
northeast Nevada today with showers and thunderstorms which will
have the potential to produce moderate to heavy downpours, along
with strong downdraft and outflow winds. Drier across northwestern
Nevada where isolated dry thunderstorms are favored today.
Slightly cooler with highs in the upper 80s to 90s. Thunderstorm
activity weakens and shifts eastward Wednesday and Thursday with
isolated storms mainly centered over White Pine County and eastern
Elko County. Warming back up as well with highs in the 90s to low
100s

&&

.SHORT TERM...This afternoon through Wednesday night...Active
monsoonal pattern today with ample showers and thunderstorms this
afternoon and continuing through this evening. A bit more
coverage and intensity of convection in central/northeast NV as
PWAT values nudge closer to an inch and instability a bit higher
than yesterday. In addition, will see better forcing as well as
subtle wave and slight PV anomaly rotates around the four corners
high through northern and eastern NV. Better potential for wet
storm modes with some heavier downpours expected. WPC again has
much of the region in Marginal Risk for excessive rainfall, with
burn scars and other sensitive canyons and washes most at risk for
localized flash flooding. Back towards Humboldt county, will see
drier conditions and less potential for mainly showers and storms,
mainly on the dry side. DCAPE values today across most of the CWA
will be > 800J/kg, suggesting gusty downdraft winds are possible
with any stronger showers and storms, along with blowing dust.
Slightly cooler temps expected due to increase in moisture and
cloud cover with highs generally in the upper 80s to mid 90s
(upper 90s in Humboldt county). Warmer nighttime temps as well
with lows generally in the 60s (70s southeast Elko county). Drier
air pushes in from the west on Wednesday which should limit
showers and thunderstorms to eastern Elko County down towards
east-central NV and most of the activity on the drier side. Gusty
downdraft winds will still be possible. Hotter temps expected
with highs generally in the 90s. Overnight lows again in the 60s
for most locales (low to mid 70s southeast Elko county).

.LONG TERM...Thursday to next Tuesday

The dominant Desert Southwest ridge will continue to bring isolated
wet and dry thunderstorms to areas of White Pine and eastern Elko
counties Thursday afternoon and evening.  Elsewhere, dry conditions
are expected through the beginning of next week. A low pressure
system off the coast of California will bring breezy west to
southwest winds to Humboldt and parts of Elko counties late this
week. High temperatures will decrease into the low to mid-90s
throughout into the beginning of next week across northern and
central Nevada. There are indication of a return to thunderstorm
activity during the middle of next week in White Pine and
northern Nye counties but confidence of its occurrence is low at
this time.

&&

.AVIATION...Some light shower activity is possible during the
morning hours, though some clearing is expected late morning. This
will aid in thunderstorms developing across central Nevada. Best
chances will be across KELY and KTPH, though VCTS likely at KEKO.
Convective and erratic wind gusts to 40KT are possible at the
above sites as well. Winds will be breezy at KWMC and KBAM, but
much uncertainty exists in direction and speed due to outflow
boundaries and subsequent wind shifts. BLDU is also possible at
KTPH, but forecast confidence is too low to include in forecast.

&&

.FIRE WEATHER...More showers and storms expected today across
central and northeast Nevada. Activity looks to be a bit wetter as
precipitable water values nudge close to 1 inch, but still expect
gusty erratic winds and cloud to ground lightning that will
result in an elevated fire risk. Drier, more isolated storms
expected back towards zones 437 and 438 and northern portions of
424 and 438. Trending warmer and drier Wednesday into Thursday as
moisture gets shunted further south and east, but potential
remains for isolated storms, mainly dry, across east-central and
northeast NV.

&&

.HYDROLOGY...Expect showers and thunderstorms across much of the
region today. Precipitable water values hovering around an inch
hint at wetter storms than previous days. In addition storm
motions look to be a bit slower and some convection could anchor
onto the higher terrain and bring prolonged heavy downpours before
dissipating. Therefore, the WPC has much of the region under a
Marginal Risk for excessive rainfall today, with burn scars and
other sensitive canyons and washes most at risk of localized flash
flooding. Drier air pushing in from the west tomorrow will limit
coverage of showers/storms to eastern Elko county down towards
east- central NV. Activity also looks to be on the drier side as
Pwat values decrease, but some heavier downpours still possible,
especially higher terrain in White Pine county.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

None.

&&

87/89/89/87/87

In the hours before

Special weather statement, Jul 19, 3:51 PM PDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Elko NV
351 PM PDT Tue Jul 19 2022

NVZ033>035-037>039-192315-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-Southeastern Elko County NV-
South Central Elko County NV-White Pine County NV-
Ruby Mountains and East Humboldt Range NV-
351 PM PDT Tue Jul 19 2022

...A cluster of strong thunderstorms will impact portions of
northwestern White Pine, southeastern Elko and east central Eureka
Counties through 415 PM PDT...

At 349 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles northeast of Ruby Lake extending east to
Lages Junction, and moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Currie, Ruby Lake, Lages Junction, Harrison Pass, Lamoille Canyon,
Overland Pass and Franklin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 11459 4004 11524 3991 11594 4027 11576
      4066 11543 4049 11439
TIME...MOT...LOC 2249Z 215DEG 49KT 4032 11521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 19, 4:04 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Elko NV
404 PM PDT Tue Jul 19 2022

NVZ036-038-192330-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
404 PM PDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of south central Elko
and northeastern Eureka Counties through 430 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 11607 4028 11619 4050 11612 4039 11580
TIME...MOT...LOC 2303Z 205DEG 20KT 4032 11610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 19, 4:23 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
423 PM PDT Tue Jul 19 2022

NVZ034-035-038-039-200000-
Southwest Elko County NV-South Central Elko County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
423 PM PDT Tue Jul 19 2022

...A strong cluster of thunderstorms will impact portions of
northeastern White Pine and southeastern Elko Counties through 500
PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong cluster of
thunderstorms extending from Ruby Lake to Currie, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Currie, Ruby Lake, Harrison Pass and Franklin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 11457 4017 11510 4016 11573 4046 11546
      4071 11499 4059 11449
TIME...MOT...LOC 2320Z 216DEG 10KT 4047 11500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 19, 5:03 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
503 PM PDT Tue Jul 19 2022

NVZ033-034-038-039-200045-
Southwest Elko County NV-Southeastern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
503 PM PDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Elko
County through 545 PM PDT...

At 501 PM PDT, Doppler radar was tracking a strong a cluster of
thunderstorms from Lee to US-93, south of Clover Valley, moving
north/northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ruby Valley, Clover Valley, Secret Pass and Lamoille Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4042 11434 4032 11500 4049 11548 4088 11520
      4085 11436
TIME...MOT...LOC 0001Z 196DEG 30KT 4062 11506

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 19, 5:46 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Elko NV
546 PM PDT Tue Jul 19 2022

NVZ034-039-200115-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
546 PM PDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Elko
County through 615 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm near
Clover Valley, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clover Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4066 11505 4082 11518 4107 11491 4081 11463
TIME...MOT...LOC 0045Z 238DEG 22KT 4078 11504

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 19, 5:48 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
548 PM PDT Tue Jul 19 2022

NVZ033-200115-
Southeastern Elko County NV-
548 PM PDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Elko
County through 615 PM PDT...

At 547 PM PDT, Doppler radar was tracking a strong thunderstorm near
West Wendover, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Brief moderate
         rain could lead to ponding of water on roads.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Wendover and I-80 from Silver Zone Pass to West Wendover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 11422 4074 11428 4086 11418 4069 11404
      4068 11405
TIME...MOT...LOC 0047Z 240DEG 8KT 4074 11418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:03 PM PDTSpecial Weather StatementLKN42 min
Jul 19, 5:34 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 19, 5:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 19, 5:50 PM PDTSpecial Weather StatementLKNElko25 min
Jul 19, 6:23 PM PDTSpecial Weather StatementLKN37 min
Jul 19, 7:53 PM PDTSpecial Weather StatementLKN22 min

Nearby

Special Weather Statements in Nevada, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.